Hail, Coles
- When
- June 26, 11:55 AM CST to 12:00 PM CST
- Where
- Coles County, Charleston
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.483, -88.183
14 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 9:47 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1047 AM CDT MON JUN 26 2006 .UPDATE... UPPER LOW WITH -17C COLD CORE HAS BEEN SITTING NEARLY STATIONARY OVER THE QUAD CITIES AREA THROUGH THE MORNING HOURS. WATER VAPOR IMAGERY SHOWS A COUPLE VORT LOBES ROTATING THROUGH MISSOURI. AT THE SURFACE... WEAK TROUGH AND ATTENDANT CONVERGENCE LINE STRETCHED FROM NEAR KPNT TO JUST EAST OF KDEC AND KSHE. VISIBLE SATELLITE IMAGERY SHOWS LINE OF ENHANCED CU/TCU IN THE VICINITY OF THE CONVERGENCE LINE. RADAR HAS INDICATED A FEW SHOWERS ASSOCIATED WITH THIS FEATURE ACROSS SHELBY COUNTY LATE THIS MORNING. MEANWHILE... LOCATIONS ALONG AND WEST OF THE I-55 CORRIDOR REMAIN SOCKED IN WITH FAIRLY LOW CEILINGS... UNDER THE INFLUENCE OF UPPER LOW. SKIES ARE MOSTLY SUNNY FARTHER EAST... ESPECIALLY ALONG AND EAST OF THE AFOREMENTIONED CONVERGENCE ZONE. MADE MINOR ADJUSTMENTS TO THE GOING FORECAST. LOWERED TEMPS AND INCREASED CLOUD COVER GRIDS WEST OF I-55 WHERE SKIES WILL LIKELY REMAIN MOSTLY CLOUDY TO JUST PLAIN OVERCAST THROUGH MUCH OF THE DAY. ANY CLEARING/SFC HEATING WILL LIKELY JUST LEAD TO MORE CU FORMATION GIVEN COOL TEMPS ALOFT. INCREASED POPS EAST OF I-55 WHERE TEMPS WILL WARM UP INTO THE UPPER 70S/LOWER 80S BY AFTERNOON. SFC ANALYSIS ALSO SHOWS MORE LOW LEVEL MOISTURE POOLED UP IN THIS AREA. OVERALL... LOOKS LIKE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET ACROSS MOST OF THE CWA... WITH BEST COVERAGE IN THE EAST WHERE ATMOSPHERE WILL BECOME MORE UNSTABLE. SERIES OF UPPER VORT LOBES WILL ACT AS FOCUSING MECHANISMS... INCREASING POP COVERAGE LATER THIS AFTERNOON CONCURRENT WITH THE TIME OF PEAK HEATING. WITH COOL TEMPS ALOFT... MARGINAL HAIL STILL APPEARS TO BE THE PRIMARY THREAT FOR ANY SEVERE WX. UPDATED ZFP WILL BE OUT IN JUST A BIT. && .PREV DISCUSSION... /ISSUED 345 AM CDT MON JUN 26 2006/ ONE SHORT WAVE DIGGING AN UPPER LEVEL TROF OVER THE MS VALLEY TODAY AND TONIGHT WHILE ANOTHER ONE DIGS INTO IL AND THE OHIO VALLEY LATER WED/WED NIGHT. THIS TO KEEP CHANCES OF CONVECTION GOING THROUGH MID WEEK. FORECAST CONCERN IS SLIGHT RISK OF SEVERE THIS AFTERNOON AND EARLY EVENING ACROSS PARTS OF CENTRAL/SE IL TODAY AND AGAIN WED. 00Z SHORT RANGE MODELS IN FAIRLY GOOD AGREEMENT NEXT FEW DAYS. SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... EARLY MORNING SURFACE MAP SHOWS 1009 MB LOW PRESSURE JUST SW OF FL WITH AN INVERTED TROF EXTENDING NORTHWARD INTO THE OHIO VALLEY. UPSTAIRS A 573 DM 500 MB CUTOFF LOW AND UPPER LEVEL TROF WAS NEAR THE IA/IL/MO BORDER AND DIGGING SOUTHWARD. AREA OF CONVECTION OVER FAR NORTHERN IL FROM CHICAGO TO ROCKFORD TO DUBUQUE NORTH INTO SOUTHERN WI. WIDELY SCATTERED CONVECTION OVER CENTRAL IL DISSIPATED AS ATMOSPHERE STABLIZED MORE WITH LOSS OF DAYTIME HEATING. JUST ONE SHOW LEFTOVER IN VERMILION COUNTY BETWEEN DANVILLE AND HOOPESTON. SKIES WERE MOSTLY CLEAR WITH PATCHY FOG ALONG THE WABASH RIVER AGAIN EARLY TODAY WITH ROBINSON VSBY JUST UNDER 2 MILES AND TERRE HAUTE AT 3/4 MILE. TEMPS RANGE FROM UPPER 50S NW OF THE IL RIVER TO MID 60S OVER SE IL WHILE DEWPOINTS RANGE FROM MID 50S FROM SPRINGFIELD SW TO LOWER 60S EAST OF I-55. MODELS TAKE STRONG SHORT WAVE/CUTOFF LOW SOUTHWARD ACROSS EASTERN MO TODAY. INCREASED POPS TO LIKELY CATEGORY WEST OF I-57 THIS AFTERNOON CLOSER TO THIS DISTURBANCE...AND HAVE GOOD CHANCES OVER EASTERN IL THIS AFTERNOON. PARTLY TO MOSTLY SUNNY SKIES THIS MORNING TO ALLOW HEATING AND BUMPED HIGHS UP A FEW DEGREES...ESPECIALLY OVER SE IL. HIGHS TO RANGE FROM MID 70S WEST TO LOWER 80S SE IL. ATMOSPHERE ALSO BECOMES UNSTABLE AGAIN ESPECIALLY OVER EASTERN IL EAST OF I-55 WHERE SPC HAS SLIGHT RISK OF SEVERE THIS AFTERNOON AND EARLY EVENING. LIFTED INDICES AS LOW AS MINUS 4C AND MUCAPES PEAK AT 1000 TO 1500 J/KG. LARGE HAIL AND DAMAGING WIND GUSTS MAIN THREAT FROM MULTI CLUSTER STORMS BETWEEN 2 AND 8 PM. CONVECTION CHANCES DIMINISH AFTER SUNSET TONIGHT WITH LOSS OF DAYTIME HEATING AND AS ATMOSPHERE STABLIZES MORE. BEST CHANCES OF CONVECTION TONIGHT SOUTH OF I-72 CLOSER TO UPPER LEVEL LOW MOVING INTO SOUTHERN IL OVERNIGHT. UPPER LEVEL TROF WEAKENING OVER IL TUE BUT STILL STRONG ENOUGH TO DEVELOP SCATTERED CONVECTION BY TUE AFTERNOON WITH BEST CHANCES OVER EASTERN IL. SPC DOES NOT HAVE A SLIGHT RISK TUE AS AIR MASS DOES NOT GET AS UNSTABLE WITH LIFTED INDICES TO MINUS 2C AND CAPES OF 500 TO 1000 J/KG. CONVECTION CHANCES DIMINISH AFTER SUNSET TUE EVENING. BUT A NEW STRONG SHORT WAVE DIVES SSE ACROSS THE MIDWEST AND INTO IL BY WED...DRIVING A FRONTAL BOUNDARY SE INTO CENTRAL IL. THIS SYSTEM TO REDEVELOP SCATTERED CONVECTION AS ATMOSPHERE GETS UNSTABLE AGAIN BY WED AFTERNOON AND EARLY EVENING WITH MUCAPES TO 1000 TO 1500 J/KG AND LIFTED INDICES MINUS 4-6C. SPC HAS SLIGHT RISK OF SEVERE FROM I-72 SOUTH. HAVE WNW MID LEVEL FLOW OF 30 TO 35 KT RESULTING IN ENOUGH SHEAR FOR MULTICELL AND SUPERCELL STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS THE SEVERE THREAT. UPPER LEVEL TROF WEAKING AND PULLING AWAY FROM IL THU BUT STILL CLOSE ENOUGHT TO KEEP SMALL CHANCE OF CONVECTION ESPECIALLY THU AFTERNOON AND EARLY EVENING. LONG TERM...FRIDAY THROUGH MONDAY... NO CHANGES MADE TO THE EXTENDED FORECAST...KEEPING A DRY FORECAST WITH TEMPS A BIT COOLER THAN NORMAL...BUT GETTING CLOSER TO NORMAL EARLY NEXT WEEK AS UPPER LEVEL TROF OVER THE EASTERN STATES GRADUALLY LIFTS AS UPPER LEVEL RIDGE BUILDS ACROSS THE CENTRAL AND SOUTHERN PLAINS STATES. && .ILX WATCHES/WARNINGS/ADVISORIES... && HARDIMAN/HUETTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1156 AM CDT MON JUN 26 2006 ILZ038-043>046-052>057-061>063-066>068-071>073-271100- MCLEAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE- DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER- CRAWFORD-CLAY-RICHLAND-LAWRENCE- 1156 AM CDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING UPPER LEVEL DISTURBANCE... A NEARLY STATIONARY SURFACE BOUNDARY... AND MOIST UNSTABLE AIR WILL ALL INTERACT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS MORNING AND INTO THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE... WITH THE PRIMARY THREAT BEING LARGE HAIL. STORMS WILL TEND TO BE FOCUSED ALONG A WEAK SURFACE BOUNDARY EARLY ON... JUST WEST OF I-57... THEN WILL BECOME MORE SCATTERED AS THE AFTERNOON PROGRESSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AS THE SYSTEM PUSHES SLOWLY THROUGH THE AREA. HOWEVER...A FRONTAL SYSTEM WILL BECOME STATIONARY ACROSS PARTS OF CENTRAL AND SOUTHERN ILLINOIS ON WEDNESDAY AND BRING ANOTHER SHOT OF THUNDERSTORMS TO THE REGION. CURRENTLY...THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS ON WEDNESDAY COULD BECOME SEVERE...ALONG AND SOUTH OF INTERSTATE 72. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ILZ027>031-036-037-040>042-047>051-271100- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-SCHUYLER- MASON-LOGAN-CASS-MENARD-SCOTT-MORGAN-SANGAMON- 1156 AM CDT MON JUN 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING UPPER LEVEL DISTURBANCE WILL BRING THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL... BUT THE THREAT FOR SEVERE WEATHER IS EXPECTED TO BE OVER WEST CENTRAL ILLINOIS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ON TUESDAY AS THE SYSTEM SLOWLY PUSHES THROUGH THE AREA. HOWEVER...A FRONTAL SYSTEM WILL BECOME STATIONARY ACROSS PARTS OF CENTRAL AND SOUTHERN ILLINOIS ON WEDNESDAY AND BRING ANOTHER SHOT OF THUNDERSTORMS TO THE REGION. AT THIS TIME...NEITHER THE THUNDERSTORMS ON TUESDAY OR WEDNESDAY ARE EXPECTED TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 72. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HARDIMAN/AUTEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1239 PM CDT MON JUN 26 2006 ILZ038-043>046-053>057-061>063-066>068-071>073-261945- MCLEAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-MACON-MOULTRIE-DOUGLAS- COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD- CLAY-RICHLAND-LAWRENCE- INCLUDING THE CITIES OF...BLOOMINGTON...NORMAL...CHAMPAIGN... URBANA...DANVILLE...DECATUR...CHARLESTON...MATTOON... SHELBYVILLE...EFFINGHAM...FLORA...LAWRENCEVILLE 1239 PM CDT MON JUN 26 2006 ...FUNNEL CLOUDS SIGHTED OVER CHAMPAIGN COUNTY... LAW ENFORCEMENT AND TRAINED SPOTTERS REPORTED FUNNEL CLOUDS OVER CHAMPAIGN COUNTY EARLY THIS AFTERNOON. ATMOSPHERIC CONDITIONS EXIST TODAY ACROSS MUCH OF CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS THAT FAVOR THE POSSIBLE FORMATION OF WEAK CIRCULATIONS ON A PRE-EXISTING BOUNDARY. SOME OF THESE CIRCULATIONS ARE OCCURRING UNDERNEATH DEVELOPING SHOWERS AND THUNDERSTORMS...WHERE A FUNNEL CLOUD MAY DEVELOP. ONCE THE RAIN BEGINS...THE FUNNEL CLOUD DISSIPATES. LOW HANGING CLOUDS CAN ALSO APPEAR TO DIP UP AND DOWN AT TIMES...BUT THEY WILL NOT SHOW SIGNS OF ANY RAPID ROTATION. AN ACTUAL FUNNEL CLOUD WILL EXHIBIT SPINNING IN A COUNTER-CLOCKWISE DIRECTION. IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT AND BE PREPARED TO MOVE TO A SAFE SHELTER IF A FUNNEL CLOUD APPROACHES THE GROUND. BAK
The Lincoln radar (KILX), 123 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
14 hail. Local standard time, as filed.
Hail caused significant crop damage. Accumulated hail was still up to dime size an hour after falling.
Hail caused corn crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511399, 5511401, 5511402, 5511403, 5511404, 5511405, 5511406, 5511407, 5511408, 5511409, 5511400, 5511398, 5511397, 5511396.